For all your Swazi News
Revealed: Why pupils fell sick
By ZWELIHLE SUKATI - SWAZI TIMES-29-Sep-2009
MBABANE – Pupils not tested for symptoms of bilharzia should not have been given the tablets at school, hence the serious side effects.
Investigations by this publication have since revealed that even at the country’s referral hospital, Mbabane Government Hospital, these drugs are not issued to any patient without a lab form, proof of bilharzia symptoms and the weight, not height, of that particular individual is considered.
Pupils were made to take a drug called Praziquantel as a precaution against bilharzia. According to various pharmacists and nurses, this drug is to be taken after a heavy meal at night. However, this drug was given to pupils together with another drug called Albendazole, which is to be taken before meals. Once taken, one has to have at least two hours before having a meal.
Albendazole is for de-worming. These two drugs were given to pupils at the same time and after they had a meal. One medical practitioner said should the bilharzia’s tablets be taken without proof of infection “that exposes the person to side effects which include drowsiness, headache and stomach pains to name but a few”.
Last week over 700 pupils were rushed to hospital after taking the tablets in their respective schools. Mater Dolorosa High School had to suspend classes after over 20 pupils fell seriously ill shortly after taking the tablets. They were admitted to Mbabane Government Hospital. This was the same case with other pupils in different schools around the country. A teacher who attended a workshop in preparation for the de-worming exercise last term said they were given a dose-pole to measure the height of each pupil against the number of tablets that particular child is to take. “I have never heard of such in my entire medical career,” said another medical practitioner who requested to remain anonymous.
Ministry of Health’s Principal Secretary, Steven Shongwe, agreed with the points raised by the medical practitioners with regard to the dosage prescription of both drugs. “It is true that the weight of the child is crucial as well as other points raised by the practitioners but I would not like to get into details on the matter as we are still investigating it and will tomorrow (today) be deliberating on the campaign,” said the PS.
Shongwe said there was no one to blame for to the high numbers of affected pupils during the exercise. “What we did was what other countries have been doing in the past,” he said, though admitting that both drugs had different prescriptions.
Minister of Education is not happy with ‘doctor’ teachers
MBABANE – Minister of Education and Training, Wilson Ntsangase says a shortage of nurses or doctors should not mean that teachers be used as a short cut.
The minister said he was not pleased with the whole de-worming drug administration exercise which put pupils’ health to serious risk
The minister, speaking in a radio broadcast statement, called upon the health ministry to re-strategise the de-worming exercise in consultation with his ministry. “It is just not right for drugs to be given out by people, with chalk in hand, not trained in the medical field,” said Ntshangase.
“Nurses should have been responsible for the administration of these drugs to pupils not these short cuts irrespective of whether there is a staff shortage,” he went on adding that he was also surprised to learn that one child was given four tablets to take at a time while others were given six.
Readers Comments :
Note: The views and opinions expressed are those of the authors and DO NOT necessarily reflect those of Swazilive.com
No Comments yet.Be the first to comment on this story